Hypoglycaemia is when blood glucose levels are too low; generally less than 4mmol/L, but this amount can vary in different people. It is also called a ‘hypo’. Hypoglycaemia is most common in people with insulin dependent diabetes, but can occur in people taking particular tablets for their diabetes.
(Graphics Courtesy of Gainesville Today)
Follow the steps outlined below to treat hypoglycaemia.
- It is important to treat hypoglycemia quickly to stop blood glucose levels falling any lower. A quick acting carbohydrate should be eaten such as one of the following:
- 6 or 7 jellybeans
- ½ can of regular soft drink (not ‘diet’)
- ½ glass of fruit juice
- 3 teaspoons of sugar or honey
- Glucose tablets equivalent to 15 grams carbohydrate.
- Wait 10-15 minutes and if blood glucose levels are not going up another quick acting carbohydrate from the list above should be eaten.
- If the next proper meal is more than 20 minutes away it is important to eat a longer acting carbohydrate such as one of the following:
- A sandwich
- 1 glass of milk or soy milk
- 1 piece of fruit
- 2 or 3 pieces of dried apricots, figs or other dried fruit
- 1 tub of natural low fat yoghurt
- 6 small dry biscuits and cheese.
Blood glucose levels will continue to drop if hypoglycaemia is not treated quickly. This can be very serious and may cause:
- Loss of coordination
- Slurred speech
- Loss of consciousness
If the person experiencing hypoglycaemia loses consciousness, becomes drowsy or is unable to swallow this is an emergency. Do not attempt to give food or drink. In an emergency follow the steps below:
- Place the person on their side and make sure the airway is clear
- Give an injection of Glucagon if available and you are trained to give it
- Phone for an ambulance (dial 000) stating a ‘diabetic emergency’
- Wait with the person until the ambulance arrives
- When the person regains consciousness, given them carbohydrate to maintain their blood glucose level.
Glucagon is a hormone given to people with diabetes to counteract serious instances of hypoglycaemia. It works by raising blood glucose levels rapidly and restoring balance. Glucagon can only be given by a person (family member, friend, etc) trained to do so by a doctor or credentialled diabetes educator, and cannot be given by the person with diabetes to themselves.